Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, June 12 to 13, 2004

June 12 to 13, 2004 · NWS OUN · 3 events in 3 counties and zones

1 hail, 1 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 1:45 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SAT JUN 12 2004

.DISCUSSION...
MAIN CONCERN THIS PACKAGE IS SVR WX THREAT EVOLVING FOR THIS AFTN AND
EVENING. OUR HWO...NOW AND SPC PRODUCTS DESCRIBE THE SCENARIO EXPECTED
TO UNFOLD AFTER 21Z...WITH INITIATION EXPECTED FIRST IN SC KS AND PERHAPS
NC/NW OK...WITH OTHER STORMS FIRING ACROSS NW TX AND AFFECTING SWRN
SECTIONS OF THE NORMAN COUNTY WARNING AREA LATE AFTN/EVENING.
TORNADO WATCH IN EFFECT UNTIL 11 PM. ALREADY SEEING FINE LINE OF CU
BUBBLING FROM NW OK INTO TX PANHANDLE...SO EXPECT THINGS TO GET BUSY
SHORTLY.

POPS ALREADY RAISED IN MORNING UPDATE TO ACCOUNT FOR INCREASED AREAL
COVERAGE OF STORMS TONIGHT....AND WE STILL MAY TWEAK THEM UPWARD A
LITTLE MORE.

WITH FOCUS ON SHORT TERM CONCERNS AND PREPARATION FOR SVR WX THIS
EVENING...DID NOT MAKE SUBSTANTIAL CHANGES TO LATER PERIODS OF THE
FCST. MODELS CONTINUE TO INDICATE A BREAK IN THE UNSETTLED PATTERN
EARLY NEXT BEFORE ENHANCED CHANCES FOR PRECIP LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  92  71  93 /  50  20  20  10
HOBART OK         71  96  70  97 /  30  10  10  10
WICHITA FALLS TX  74  96  73  97 /  50  10  10  10
GAGE OK           67  97  68  94 /  10  10  10  10
PONCA CITY OK     73  92  71  92 /  50  30  30  20
DURANT OK         73  91  72  92 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/SMITH

EFFECTIVE 11 AM TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 12, 10:59 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT SAT JUN 12 2004

OKZ004>048-050>052-TXZ083>090-131200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA...TO ERICK...AND
INCLUDES ALL OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA INCLUDES
AN AREA FROM NEAR HOLDENVILLE AND ATOKA...SOUTHWESTWARD THROUGH
ARDMORE...MADILL...AND DURANT.

TIMING...
THE MOST LIKELY TIME IS FROM 4 PM THROUGH MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH WILL BE POSSIBLE.
IN ADDITION...TORNADOES ARE POSSIBLE ACROSS PORTIONS OF WESTERN
NORTH TEXAS...AND NORTH CENTRAL OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS

DISCUSSION...
BY LATE AFTERNOON A SURFACE LOW IS EXPECTED TO BE NEAR PRATT KANSAS
...WITH A DRYLINE EXTENDING SOUTHWARD TO NEAR CHEROKEE AND ERICK.
MEANWHILE...ANOTHER SURFACE LOW IS EXPECTED TO ORGANIZE OVER THE
SOUTHERN TEXAS PANHANDLE...IN RESPONSE TO A STRONG UPPER JET
APPROACHING FROM THE WEST. A SECONDARY BULGE IN THE DRYLINE IS
EXPECTED TO DEVELOP IN THIS REGION...POSSIBLY EXTENDING SOUTHWARD TO
NEAR SWEETWATER AND MIDLAND. STRONG LIFT ASSOCIATED WITH THE UPPER
JET IS EXPECTED TO RESULT IN A WEAKENING CAP DURING THE AFTERNOON...
WITH THUNDERSTORM DEVELOPMENT EXPECTED ALONG THE DRYLINE LATE IN THE
DAY. EXTREME INSTABILITY COMBINED WITH VERTICAL WIND SHEAR SHOULD BE
SUFFICIENT FOR THUNDERSTORMS RAPIDLY BECOMING SEVERE...WITH
SUPERCELLS LIKELY. ALTHOUGH STORMS MAY DEVELOP ANYWHERE ALONG THE
DRYLINE...TWO MAIN AREAS EXIST FOR SUPERCELL DEVELOPMENT AND
POSSIBLY TORNADOES.

THE FIRST AREA IS ACROSS WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.
THE UPPER JET APPROACHING FROM THE WEST IS STRONGER THAN PREVIOUSLY
FORECAST. THE RESULT IS EXPECTED TO BE GREATER CHANCES OF
THUNDERSTORM DEVELOPMENT AND STRONGER VERTICAL WIND SHEAR...WITH THE
GREATER VERTICAL WIND SHEAR ENHANCING THE POTENTIAL FOR SUPERCELLS
AND POSSIBLY TORNADOES.

THE SECOND AREA WILL BE ACROSS NORTH CENTRAL OKLAHOMA...WHICH BE
SOUTHEAST OF A SURFACE LOW OVER KANSAS...AND IMMEDIATELY EAST OF THE
DRYLINE. VERTICAL WIND SHEAR IS EXPECTED TO BE SLIGHTLY WEAKER THAN
ACROSS WESTERN NORTH TEXAS...HOWEVER SURFACE WINDS IN THIS AREA MAY
BECOME MORE SOUTHEASTERLY TOWARD EARLY EVENING...WHICH WOULD INCREASE
THE POTENTIAL FOR SUPERCELLS AND POSSIBLY TORNADOES.

DURING THE EVENING AND OVERNIGHT HOURS...THUNDERSTORMS THAT DEVELOP
ARE EXPECTED TO EVOLVE INTO ONE OR MORE CLUSTERS OF STORMS...WITH
THE RISK OF SEVERE WEATHER GRADUALLY TRANSITIONING TO STRAIGHT LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE TODAY AND OVERNIGHT AS
THUNDERSTORMS MOVE SLOWLY AND OR DEVELOP OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY... WITH A SIMILAR
OVERALL PATTERN AS TODAY.  AFTER A COUPLE OF DAYS WITH STRONG
CAPPING... THERE WILL BE A SLIGHT CHANCE OF STORMS AGAIN WEDNESDAY
THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

In the hours before

Special weather statement, Jun 12, 2:13 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT SAT JUN 12 2004

OKZ010-122030-
WOODWARD OK-
313 PM CDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS DEVELOPING RAPIDLY OVER WOODWARD AT 313 PM
CDT...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN WOODWARD COUNTY...INCLUDING THE CITY OF WOODWARD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Jun 12, 2:46 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 12 2004

OKZ005-006-009-010-122100-
ALFALFA OK-ELLIS OK-WOODS OK-WOODWARD OK-
346 PM CDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA...NORTHERN
ELLIS...WOODS AND WOODWARD COUNTIES.

AT 346 PM CDT... THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE AND
INTENSITY ACROSS NORTHWEST OKLAHOMA FROM NEAR GAGE... TO WOODWARD...
ALVA AND FAR NORTHWEST ALFALFA COUNTY.  STORMS WERE MOVING NORTHEAST
AT 25 TO 30 MPH.

THE AIRMASS ACROSS NORTHWEST OKLAHOMA NEAR THE DRYLINE IS EXTREMELY
UNSTABLE AND EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS LIKELY
BY 430 PM... AND THE ONSET OF SEVERE WEATHER WILL LIKELY OCCUR
RAPIDLY.

PEOPLE IN ALFALFA...ELLIS...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 12, 4:37 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT SAT JUN 12 2004

OKZ005-006-010-122300-
ALFALFA OK-WOODS OK-WOODWARD OK-
537 PM CDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...WOODS AND EASTERN
WOODWARD COUNTIES.

AT 537 PM CDT... TWO STRONG THUNDERSTORMS WERE INDICATED BY RADAR...
ONE JUST WEST OF DACOMA... AND ANOTHER 10 MILES WEST OF WAYNOKA...
BOTH MOVING EAST AT 25 MPH.

LOCALIZED... BUT HEAVY DOWNPOURS... GUSTY WINDS TO 45 MPH... SMALL
HAIL AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED THROUGH AT LEAST
6 PM.

PEOPLE IN ALFALFA...WOODS AND EASTERN WOODWARD COUNTIES...INCLUDING
THE CITY OF ALVA...SHOULD ALSO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

 MILLER

The radar

The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Woods

When
June 12, 5:08 PM CST
Where
Woods County, Waynoka
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.583, -98.883

Thunderstorm Wind, Cotton

When
June 12, 10:00 PM CST
Where
Cotton County, Randlett
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -98.467

Power lines were downed.

High Wind, Tillman

When
June 12, 11:20 PM CST to June 13, 12:20 AM CST
Where
Tillman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

A heatburst caused wind gusts across the area. A 60 mph gust was reported in Frederick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409241, 5409242, 5409243.